What to Do About Medication Poisoning

02 January, 2020
When medication poisoning occurs, its degree will depend, among other things, on the amount of drugs ingested and on the characteristics of a person.

The symptoms and consequences of medication poisoning depend on the medication, but they can all be equally lethal. The degree of intoxication depends, among other things, on the amount of medication ingested and on the characteristics of every person.

Next, we’ll see the different types of poisoning together with some indications to identify it and the immediate measures to follow.

Five types of medication poisoning

A person lying next to pills.
Drug poisoning has different symptoms and consequences. It all depends on the type of medications, amounts and the individual characteristics of every person.

There are five types of drug poisoning based on different factors, and these depend on:

1. The magnitude of the clinical complications

When it comes to drug poisoning, its complications range from mild to moderate and severe.

2. The characteristics of the appearance

Drug poisoning symptoms may be immediate or delayed as some medications are fast-acting while others manifest them after a certain time.

  • Reversible or irreversible poisonings: When it comes to reversible poisonings, a person can recover as soon as the substance is removed from their body. However, the damage is irreparable in the opposite scenario. It all depends on the affected organ and its function. Reversible and irreversible symptoms could happen simultaneously.
  • Local or systemic poisoning: Local intoxication happens when the toxic substance causes damage in the same place where it comes into contact with the body. However, there are some substances that can affect the organism in a systemic or generalized way. In any case, a combination of both can also occur.

3. The time of onset of symptoms

Depending on the time it takes for symptoms to appear, we can classify poisoning as follows:

  • Acute poisoning: In these cases, the symptoms appear in less than 24 hours and their evolution can vary
  • Subacute poisonings: These disorders occur at different levels, and so symptoms don’t occur immediately, but manifest themselves after several days
  • Chronic poisoning: These happen after continuous or repeated absorption of a toxic substance. It may be absorbed in small quantities but accumulates in the body. This is the most difficult type of drug poisoning to deal with.

4. The cause

Taking into account how they’ve been produced, we can divide them into:

  • Voluntary: These are intentional poisonings, such as suicides.
  • Accidental: These happen quite frequently when it comes to medication. They’re due to drug mixup, overdose or interaction with other medications or substances, such as alcohol.

Discover: The Effects of Aceclofenac

5. The route of entry

We can classify digestive intoxications depending on the route of entry. It can either be inhaled, through the skin and mucous membranes, and intravenously.

Signs of medication poisoning

A woman with a headache.

  • Dizziness and headache are common symptoms in patients affected by medication poisoning. However, there may be other clinical manifestations.
  • The symptoms of drug poisoning will depend on the type of medication involved, the route of entry and the characteristics of every person. Thus, the consequences will also vary and may be fatal in some cases.

Symptoms of medication poisoning

These are some of the first signs or symptoms, and they might be common and nonspecific:

  • Dizziness, headache, and confusion
  • Drowsiness or hyperactivity and difficulty of movement
  • Impaired heart and respiratory rate
  • Nausea and vomiting
  • Visual and language alterations
  • Diarrhea, abdominal pain
  • Burns and/or redness of the lips and mouth, along with skin rashes in some cases

What to do when faced with medication poisoning?

You must act quickly and remain calm if you suspect a person has medication poisoning.

The symptoms of poisoning may take time to appear. However, if you suspect intoxication, then don’t wait until the first symptoms appear.

Instead, the first step you must take is to call your local toxicology center immediately. A doctor will answer and you can explain the situation, symptoms, and suspected medication together with any other details they request in order to be able to help you.

If you know the medication that led to the poisoning, they can tell you the first aid steps to follow. Or, if necessary, they’ll tell you to call the emergency services.

Meanwhile, examine and monitor the intoxicated person‘s airways, breathing, and pulse. Don’t induce vomiting, unless instructed by a healthcare professional.

Read also: What is a Drug Verification System?

Conclusion

Faced with potential drug poisoning, the first aid you give before a medical professional gets there could save a person’s life. Keep in mind that you must always do so under the advice of a medical professional.

  • Andrés, Á., Apraez, M., Fernando, M., Calvache, L., Alejandro, A., & Alvarez, Á. (2015). Intoxicación por antidepresivos tricíclicos. Urgentia. Int. Med. Emergencias.
  • Dalmazzo, R. (2009). Intoxicación por ingesta de medicamentos. Revista Medica Clinica Condes.
  • Máiquez Asuero, P., Abadín Delgado, J. A., Jiménez Plata, C., Sánchez Romero, A., & Durán Quintana, J. A. (2003). Intoxicaciones digitálicas sospechadas y confirmadas. Anales de Medicina Interna. https://doi.org/10.4321/s0212-71992003000800003
  • MedlinePlus. Intoxicación. https://medlineplus.gov/spanish/ency/patientinstructions/000718.htm
  • Asociación Española de Pediatría. Intoxicaciones medicamentosas. https://www.aeped.es/sites/default/files/documentos/intoxicaciones_medicamentosas.pdf
  • Sociedad Vasco Navarra de Anestesia, Reanimación y Terapia del Dolor. MANEJO DE LA INTOXICACIÓN SISTÉMICA POR ANESTÉSICOS LOCALES. III GUÍA DE LA ASRA 2017. http://www.svnartd.es/publicaciones-y-documentos/manejo-de-la-intoxicacion-sistemica-por-anestesicos-locales-iii-guia-de-la-asra-2017
  • ación Española de Toxicología Clínica. Toxicología Clínica. http://www.fetoc.es/asistencia/Toxicologia_clinica_libro.pdf
  • Anales del Sistema Sanitario de Navarra, versión impresa ISSN 1137-6627. Anales Sis San Navarra vol.26 supl.1 Pamplona 2003. Intoxicaciones medicamentosas (I). Psicofármacos y antiarrítmicos. http://scielo.isciii.es/scielo.php?script=sci_arttext&pid=S1137-66272003000200004